Facebook Pixel
EmpowHER Guest

Well I'm not a woman but can you tell me if there's anything that can ease the side-effects of antidepressant discontinuation syndrome.

By Anonymous July 20, 2012 - 2:44pm
Rate This

Add a Comment1 Comments


Hello Anonymous,
I found this information for you on the website of the American Family Physician:
"If antidepressant discontinuation syndrome occurs and other serious causes of these symptoms have been ruled out, the physician should begin by providing reassurance to the patient that the condition is reversible, is not serious or life threatening, and will run its course within one to two weeks. The physician should then consider restarting the antidepressant medication with a slow dose taper or providing support if the patient desires not to restart the antidepressant. Severe symptoms should resolve in fewer than three days, and often within 24 hours. If the antidepressant discontinuation syndrome occurs during a tapering of the antidepressant, consider restarting at the original dose and then taper at a slower rate. In cases where slow tapering is poorly tolerated, a medicine with a longer half-life such as fluoxetine may be substituted for the shorter half-life agent."

"Antidepressant discontinuation syndrome symptoms caused by tricyclic antidepressants that suggest cholinergic rebound (e.g., parkinsonism and other problems with movement) may respond to short-term use of anticholinergic agents such as atropine (Atropisol) or benztropine (Cogentin). This should be considered especially for patients who are opposed to restarting their tricyclic antidepressant."

If you would like to read the entire article, here is the link:
Antidepressant Discontinuation Syndrome

Please discuss your symptoms with your physician.


July 20, 2012 - 4:45pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.



Get Email Updates

Related Checklists

Depression Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!